Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 39, NWS Las Vegas, NV

September 1, 2019Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 1, 2019, 8:24 PM MST for Mohave County, Arizona. It was in force for 98 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2019, 8:24 PM MST (03:24 UTC)
Expired
Sep 1, 2019, 10:02 PM MST
In force
98 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 135 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 3.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2019-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2019-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
2858 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

632 
WGUS55 KVEF 020324
FFWVEF
AZC015-020630-
/O.NEW.KVEF.FF.W.0039.190902T0324Z-190902T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
824 PM MST Sun Sep 1 2019

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 1130 PM MST.

* At 823 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain over Diamond Creek Road north of Peach Springs. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Diamond Creek Campground and Diamond Creek Road. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3579 11334 3556 11337 3554 11349 3579 11346

$$

Morgan
2 follow-up statements
905 
WGUS75 KVEF 020407
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
907 PM MST Sun Sep 1 2019

AZC015-020630-
/O.CON.KVEF.FF.W.0039.000000T0000Z-190902T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
907 PM MST Sun Sep 1 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM MST FOR
CENTRAL MOHAVE COUNTY...

At 905 PM MST, Doppler radar indicated that thunderstorms had moved 
west off of Diamond Creek Road. However, radar estimated that an 
inch of rain fell on the road in a short time, and water is likely 
flowing north down the road toward the river.

Some locations that will experience flooding include...
Diamond Creek Campground and Diamond Creek Road. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3579 11334 3556 11337 3554 11349 3579 11346

$$

Morgan
282 
WGUS75 KVEF 020502
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1002 PM MST Sun Sep 1 2019

AZC015-020509-
/O.CAN.KVEF.FF.W.0039.000000T0000Z-190902T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
1002 PM MST Sun Sep 1 2019

...THE FLASH FLOOD WARNING FOR CENTRAL MOHAVE COUNTY IS CANCELLED...

The heavy rain has ended over Diamond Creek Road. No reports of 
flooding had been received, so the Flash Flood Warning is cancelled. 
Please continue to heed any remaining road closures.

LAT...LON 3579 11334 3556 11337 3554 11349 3579 11346

$$

Morgan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 2:40 PM MST, 5 hours 44 minutes earlier.

Area forecast discussion, Sep 1, 2:40 PM MST, 5 hours 44 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
240 PM PDT Sun Sep 1 2019

.SYNOPSIS...Thunderstorm chances will increase this week as
monsoonal moisture makes a return to the southern Great Basin and
Mojave Desert. Thunderstorm chances will mainly impact areas south
of I-40 this evening, but will gradually push north through the
remainder of the week. Gusty winds and flash flooding will be the
primary threats from these storms. Given increased clouds and shower
activity, temperatures will cool to near normal values for early
September.
&&

.DISCUSSION...through Sunday.

Once again, hot temperatures are impacting the region this afternoon
with readings running several degrees above normal. Today will be
the last day of excessive temperatures as the strong high pressure
that has been sitting over the area shifts east and we also get an
increase in monsoonal moisture. Mid level clouds have generally been
increasing through the afternoon as the moisture starts making its
push northward. Thunderstorms have increased in coverage this
afternoon across central and southern Arizona and have developed
just east of Mohave County. Local hires models have been rather
consistent today in developing a thunderstorm complex that will
track west across southern Mohave County and impact the Colorado
River Valley this evening, likely between 8pm and midnight. Not only
will there be potential of brief heavy rain, but strong gusty winds
will be possible. Some of the models are showing outflow winds
between 40+ mph affecting southern areas of Mohave County through
the Colorado River Valley including Lake Havasu, so boaters should
especially be cautious this evening and prepare for the potential
for strong winds. This complex may continue into southern Nevada,
but indications are that it will weaken significantly, but a few
sprinkles will be possible overnight.

Monsoon moisture will continue to push north over the next few days
resulting in isolated to scattered showers and thunderstorms each
afternoon through the end of the week, especially in the favored
higher terrain. Gusty winds and the potential for flash flooding
will be the biggest concerns as the upper steering flow remains
fairly light through Wednesday. Beyond Wednesday, the models differ
on how quick the moisture gets pushed out of the area. It's possible
that we could see at least a chance of afternoon thunderstorms each
day into next weekend as the trough off the west coast may not move
in as quick. Temperatures will remain near to slightly above normal
through the week.
&&

.AVIATION...For McCarran...Winds will gradually shift to the
south southeast by mid afternoon with gusts of 15-20 knots possible.
Early this evening gusts will taper off as winds shift to the
southwest at around 10 knots or less through early tomorrow morning.
There continues to be a low-end chance of some brief, gusty outflow
winds moving through the valley out of the southeast between 06z-09z
associated with storms over northwest Arizona. If this scenario does
occur, speeds do not look to to be very impactful leaving the wind
shift as the main concern. Light, easterly winds are expected Monday
morning which will then favor the southerly direction during the
afternoon. However, this could change quickly as scattered showers
and storms develop around Clark County between 20z-05z.

For the rest of southern Nevada, northwest Arizona and southeast
California...Outside of shower and storm development, winds will
remain south to southwesterly today and tomorrow with gusts up to
around 20 knots possible both afternoons. Hi-res models continue to
indicated an area of showers and storms moving into Mohave County
later this evening into tonight; pushing towards the Colorado River
Valley terminals. Estimated wind shifts and VCSH have been included
at these locations but confidence is low in these outflow winds
making it all the way up into the Las Vegas Valley. A few showers
could linger into Monday morning with afternoon showers and storms
initiating between 19z-21z. Locally heavy rain, lightning, and gusty
winds will be possible with storm activity Monday afternoon and
evening.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Gorelow
AVIATION...Guillet

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 10:27 PM MSTSevere Thunderstorm WarningVEFMohave63 min
Sep 1, 10:29 PM MSTDust Storm WarningVEFMohave61 min
Sep 2, 12:04 AM MSTSevere Thunderstorm WarningVEFMohave41 min

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.